West Virginia, 2008Damaging Wind in West Virginia, August 14, 2008
August 14, 2008 · NWS PBZ · 1 event in 1 county or zone
A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 14, 2:04 PM EST, 26 minutes earlier.
Area forecast discussion, Aug 14, 2:04 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU AUG 14 2008
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES
TONIGHT AND DAYTIME FRIDAY WILL BRING SCATTERED THUNDERSTORMS AND
MAYBE HAIL. IT STILL LOOKS LIKE MIDWEST HIGH PRESSURE WILL ARRIVE
IN TIME TO MAKE THE WEEKEND NICE AND DRY.
&&
.NEAR TERM /THROUGH FRIDAY/...
BASED ON RECENT RADAR DATA AND SPOTTER REPORTS HAVE INTRODUCED
SCATTERED THUNDERSTORMS TONIGHT WITH HAIL AND HEAVY RAIN ACROSS THE
UPPER OHIO VALLEY THROUGH EARLY EVENING. THIS SCENARIO IS IN CONJUNCTION
WITH INCREASED INSTABILITY ASSOCIATED WITH COLDER TEMPERATURES
ALOFT BROUGHT BY THE PASSING UPPER LEVEL SHORT WAVE TROUGH. LITTLE
INDICATION OF MUCH WIND GUSTS WITH THE STORMS BASED ON WEAKNESS OF
VERTICAL SHEAR AND WINDS ALOFT. CONCUR WITH RECENT SREF MODEL RUNS
THAT THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THE UPPER OHIO VALLEY UNTIL EARLY FRIDAY EVENING.
HAVE ADDED EARLY MORNING PATCHY FOG TO THE RIVER VALLEYS.
FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF
MODEL VALUES AND NAM AND GFS MOS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
WITH RECENT SREF MODEL RUNS SHOWING UPPER LEVEL TROUGH DEPARTING
THE UPPER OHIO VALLEY FRIDAY NIGHT AND MIDWEST HIGH PRESSURE
ARRIVING WITH SUBSIDENCE AND A LITTLE SURFACE LAYER
DRYING...EXPECT DRY CONDITIONS SATURDAY WITH LESS CLOUDS YET PLEASANT
TEMPERATURE. AGAIN FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING
SREF MODEL VALUES AND NAM AND GFS MOS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CROSS THE REGION LATE IN THE WEEKEND INTO
MONDAY...BRINGING DRY AND SEASONABLE CONDITIONS. ECMWF/GFS DEPICT
RIDGING TO THE WEST FLATTENING BY TUESDAY. THIS WILL ALLOW FOR
SOME LIFT TO COMBINE WITH INCREASING LOW-LEVEL MOISTURE...PRODUCING
SOME CHANCE OF SHWRS/TSTMS FOR MIDWEEK. RIDGING IS PROGGED TO
RE-AMPLIFY OVER THE REGION THURSDAY FOR MAINLY DRY AND SEASONABLY
WARM CONDITIONS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHWRS/ISOLATED TSTMS ARE DEVELOPING ACROSS EASTERN OH/WESTERN PA
AS THE NEXT PIECE OF ENERGY SWINGS ACROSS. WILL INCLUDE SCT TSTMS
FOR MOST TERMINALS THROUGH AROUND 00Z...WITH MVFR CONDITIONS IN THE
STRONGER STORMS. ACTIVITY WILL WIND DOWN BY LATE THIS EVENING...WITH
AREAS OF MVFR/IFR CONDITIONS IN FOG DEVELOPING OVERNIGHT. ANOTHER
ROUND OF SCT SHWRS/TSTMS ARE LIKELY FRIDAY AFTN...WITH MVFR
CONDITIONS PSBL. THE UPPER LOW WILL DEPART BY SATURDAY. OTHER THAN
FOR SOME PATCHY MORNING FOG...VFR CONDITIONS WILL PREVAIL FOR THE
WEEKEND INTO EARLY NEXT WEEK. SOME RESTRICTIONS ARE PSBL
TUESDAY...AS UPPER LEVEL RIDGE FLATTENS AND LOW PRESSURE WAVES CLIP
THE REGION.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 14, 1:35 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT THU AUG 14 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
235 PM EDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS THROUGH THIS EVENING HAVE THE POTENTIAL
OF PRODUCING PENNY SIZED HAIL AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 14, 12:07 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT THU AUG 14 2008
PAZ021-141745-
ALLEGHENY PA-
107 PM EDT THU AUG 14 2008
AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH
SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES
ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND
WEST MIFFLIN
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 14, 12:48 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT THU AUG 14 2008
PAZ021-030-141845-
ALLEGHENY PA-WESTMORELAND PA-
148 PM EDT THU AUG 14 2008
AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF
WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP
TO ONE HALF INCH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT...
MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 14, 1:17 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 5 NNW HANOVERTON 40.82N 80.97W
08/14/2008 E0.88 INCH COLUMBIANA OH PUBLIC
HAIL REPORTED BY THE PUBLIC IN HOMEWORTH, COLUMBIANA
COUNTY.
&&Local storm report, Aug 14, 1:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HEAVY RAIN NE GREENSBURG 40.31N 79.54W
08/14/2008 M0.00 INCH WESTMORELAND PA TRAINED SPOTTER
1.54 INCHES OF RAINFALL IN ONE HOUR. REPORTED FLOODING
AROUND OAKWOOD AVENUE.
&&Special weather statement, Aug 14, 2:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT THU AUG 14 2008
PAZ007-008-013-014-142000-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
306 PM EDT THU AUG 14 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...
AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF SLIPPERY
ROCK...MOVING SOUTHEAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZED HAIL...IN ADDITION TO HEAVY DOWNPOURS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CLINTONVILLE...ENTERPRISE...GROVE CITY...HARLANSBURG...SLIPPERY
ROCK...AMSTERDAM...ARMSTRONG...ATWELLS CROSSING...BARKEYVILLE...
BLACKTOWN...BOVARD...BOYERS...BRANCHTON...BRENT AND BROAD ACRES
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Thunderstorm Wind, Hancock
- When
- August 14, 2:30 PM EST
- Where
- Hancock County, 1.25 mi N of Weirton Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.438, -80.601
Law enforcement reported trees, power lines and cable lines down in Weirton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Damaging Winds in Texas, August 14, 2008$180,000 · 57 kt wind · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 14, 2008$59,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 20081 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130457.